Texas, 2016

Hail in Texas, March 18, 2016

March 18, 2016 · NWS LCH · 2 events in 2 counties and zones

A frontal boundary moved into the region during the 17th and stalled through the 18th. An upper level disturbance moved across the region during the 18th causing numerous storms with one severe storm over Orange County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A frontal boundary moved into the region during the 17th and stalled through the 18th. An upper level disturbance moved across the region during the 18th causing numerous storms with one severe storm over Orange County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 18, 3:02 PM CST, 8 minutes earlier.

Area forecast discussion, Mar 18, 3:02 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
402 PM CDT FRI MAR 18 2016

.DISCUSSION...
AN OLD STALLED FRONTAL BOUNDARY HAS WORKED BACK NORTH TODAY AND IS
ROUGHLY ALONG THE HIGHWAY 190 CORRIDOR. SOUTH OF THE
BOUNDARY...TEMPERATURES ARE NEAR 80F WITH DEW POINTS NEAR
70F...HELPING TO CREATE DECENT LOW LEVEL INSTABILITY.
MEANWHILE...AN UPPER LEVEL DISTURBANCE IS HELPING TO PROVIDE SOME
UPPER LEVEL DIVERGENCE ALOFT...AND THE COMBINATION OF LOW LEVEL
INSTABILITY...SURFACE BOUNDARY CONVERGENCE...AND UPPER LEVEL
DIVERGENCE...IS PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE FORECAST AREA. THERE WILL BE A SLIGHT RISK FOR STRONG
TO SEVERE THUNDERSTORMS...MAINLY DURING THE REMAINDER OF THE
AFTERNOON INTO THE EARLY EVENING HOURS...WHEN LOW LEVEL
INSTABILITY WILL BE AT ITS GREATEST. THE MAIN HAZARDS WILL BE
LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. ACTIVITY IS
EXPECTED TO DECREASE IN INTENSITY AND AREAL COVERAGE DURING THE
EVENING WITH THE LOSS OF DAYTIME HEATING.

A STRONG COLD FRONT WILL MOVE ACROSS THE FORECAST AREA FROM LATE
TONIGHT INTO EARLY SATURDAY MORNING. ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT...MAINLY AFTER
MIDNIGHT UNTIL SHORTLY AFTER DAYBREAK.

A MUCH COOLER AND DRIER AIR MASS WILL MOVE IN BEHIND THE FRONT ON
SATURDAY...WITH RAIN CHANCES ENDING QUICKLY IN THE MORNING. DECENT
PRESSURE GRADIENT WITH THE HIGH BUILDING IN BEHIND THE
FRONT...THAT NORTH WINDS WILL BE RATHER GUSTY WITH THE POSSIBILITYOF
A WIND ADVISORY...ESPECIALLY SOUTHERN ZONES.

OVER THE WEEKEND...UPPER LEVEL LOW OVER THE NORTHERN PLAINS WILL
SWING SOUTHEAST ACROSS THE MID-MISSISSIPPI VALLEY TO THE MID-
ATLANTIC. THIS WILL HELP DEEPEN THE UPPER LEVEL TROUGH ALONG THE
EAST COAST WITH DEEP NORTHWEST FLOW OVER THE FORECAST AREA. THIS
WILL BRING IN AIR COLD CANADIAN AIR MASS WITH DAYTIME TEMPERATURES
SOME 10F DEGREES BELOW CLIMO NORMS...AND AROUND 15F DEGREES BELOW
CLIMO NORMS AT NIGHT. THE COLDEST NIGHT WILL BE ON SUNDAY NIGHT
INTO MONDAY MORNING WHEN THE CENTER OF THE HIGH WILL BE OVER THE
REGION. AIR TEMPERATURES WILL BE IN THE MID TO UPPER 30S WITH THE
POSSIBILITY OF FROST FOR THE USUAL COLDER LOCATIONS UP NORTH.

A WARM UP WILL THEN TAKE PLACE EARLY NEXT WEEK WITH THE HIGH
PRESSURE MOVING OFF TO THE EAST AND SOUTHWEST FLOW ALOFT DEVELOPS.
THE NEXT CHANCE FOR SIGNIFICANT RAIN WILL BE LATE THURSDAY WITH
THE NEXT FRONTAL SYSTEM.

RUA

&&

.MARINE...
A STRONG COLD FRONT WILL MOVE INTO THE COASTAL WATERS NEAR
DAYBREAK SATURDAY AND BE THROUGH THE COASTAL WATERS ON SATURDAY
AFTERNOON. DECENT COLD AIR ADVECTION IS NOTED BEHIND THIS FRONT
AND WILL BE MOVING OVER RELATIVELY WARM GULF WATERS.
THEREFORE...STRONG AND GUSTY NORTH WINDS WILL DEVELOP OVER THE
COASTAL WATERS ON SATURDAY MORNING. HAVE GONE AHEAD AND ISSUED A
SMALL CRAFT ADVISORY FOR THE COASTAL WATERS THAT WILL LAST INTO
SUNDAY. BY LATE SUNDAY INTO MONDAY...A HIGH PRESSURE SYSTEM WILL
SETTLE OVER THE REGION HELPING TO DECREASE WINDS.

RUA

&&

.HYDROLOGY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA
THROUGH EARLY SATURDAY AHEAD OF A COLD FRONT. AT THIS TIME IT DOES
NOT APPEAR ANY HEAVY WIDESPREAD RAINFALL WILL OCCUR. RAINFALL
AMOUNTS WILL AVERAGE BETWEEN 1/4 TO 1/2 OF AN INCH UNTIL RAIN
CHANCES END...AND THESE AMOUNTS ARE NOT EXPECTED TO GREATLY IMPACT
RIVER LEVELS. BEHIND THE COLD FRONT ON SATURDAY...GUSTY NORTH
WINDS ARE EXPECTED AND THIS SHOULD ALSO HELP LOWER TIDE LEVELS
ALONG THE COAST AND HELP EVACUATE THE WATER FROM THE MAINSTEMS AND
ALLOW FOR PROPER DRAINAGE INTO THE GULF OF MEXICO.

THE PEAK FLOOD WAVE ALONG THE SABINE HAS LEFT THE ORANGE AREA AND
IS LIKELY SOUTHWARD INTO SABINE LAKE AND THE MARSHES OF WESTERN
CAMERON PARISH. WITH CONTINUED REDUCTION IN RELEASES FROM TOLEDO
BEND...THE RIVER LEVELS ALONG THE LENGTH OF THE LOWER SABINE RIVER
WILL CONTINUE TO RECEDE.

BON WIER IS EXPECTED TO BE BELOW MAJOR FLOOD LEVEL OF 36 FEET ON
SATURDAY AFTERNOON. DEWEYVILLE IS EXPECTED TO BE BELOW THE MAJOR
FLOOD LEVEL OF 28 FEET ON SUNDAY AFTERNOON. ORANGE IS EXPECTED TO
BE BELOW THE MAJOR FLOOD LEVEL OF 6 FEET BY MONDAY MORNING.
ALSO...INDICATIONS ARE THAT WATER LEVELS NEAR I-10 BRIDGE ALONG
THE TEXAS/LOUISIANA STATE LINE ARE ALSO RECEDING AT A STEADY PACE
NOW.

CALCASIEU RIVER AT OLD TOWN BAY SHOULD BE CRESTING JUST ABOVE
MAJOR FLOOD CATEGORY NOW AND BE BELOW MAJOR FLOOD CATEGORY ON
SATURDAY AFTERNOON.

RED RIVER AT ALEXANDRIA IS EXPECTED TO CREST BELOW MAJOR FLOOD
CATEGORY AT 39.5 FEET ON SUNDAY AFTERNOON.

RUA

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  56  64  40  61 /  60  20   0   0
LCH  61  67  45  64 /  60  30   0   0
LFT  63  66  43  62 /  70  30   0   0
BPT  61  68  45  65 /  60  30   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 7 AM SATURDAY TO 7 PM CDT SUNDAY FOR
     GMZ435-450-452-455-470-472-475.

     SMALL CRAFT EXERCISE CAUTION FROM SATURDAY MORNING THROUGH
     SATURDAY EVENING FOR GMZ430-432.

&&

PUBLIC...07
Hazardous weather outlook, Mar 18, 4:31 AM CST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
531 AM CDT FRI MAR 18 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
191045-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
531 AM CDT FRI MAR 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA...EAST CENTRAL TEXAS AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...BECOMING
MORE NUMEROUS TONIGHT. A FEW STORMS MAY BECOME STRONG TO SEVERE
FROM THE AFTN INTO THE EVENING...WITH LARGE HAIL THE PRIMARY
THREAT. IN ADDITION...STORMS WILL BE CAPABLE OF PRODUCING FREQUENT
CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND HEAVY RAINFALL.
LOCALIZED FLASH FLOODING IS POSSIBLE IN AREAS WHERE HEAVIER
RAINFALL OCCURS...BUT WIDESPREAD FLOOD PROBLEMS ARE NOT
ANTICIPATED AT THIS TIME.

OVERALL...RAINFALL AMOUNTS ARE EXPECTED TO STAY LOW ENOUGH THAT
IMPACTS ON AREA RIVERS WILL BE MINIMAL AS SIGNIFICANT FLOODING
CONTINUES. THE SABINE RIVER HAS CRESTED AT ORANGE TEXAS AND WATER
LEVELS WILL BE SLOW TO RECEDE. THE CALCASIEU RIVER NEAR OLD TOWN
BAY IS EXPECTED TO CREST NEAR 9.5 FEET TONIGHT...RESULTING IN MAJOR
FLOODING ON THIS PORTION OF THE CALCASIEU RIVER. OTHERWISE...WATER
LEVELS WILL CONTINUE TO RECEDE FURTHER UPSTREAM. MODERATE FLOODING
WILL CONTINUE ON THE RED RIVER NEAR ALEXANDRIA AS RIVER LEVELS
CONTINUE TO RISE. FOR ALL INFORMATION ON THE RIVER FLOODING AND
IMPACTS PLEASE SEE THE LATEST FLOOD STATEMENTS AT NEWFLSLCH OR
LOOK AT THE WFO LAKE CHARLES AHPS PAGE AT:
WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WHO=LCH

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN WILL END FROM NORTHWEST TO SOUTHEAST ON SATURDAY...WITH GUSTY
NORTH WINDS AND MUCH COOLER TEMPERATURES EXPECTED. THE NEXT CHANCE
FOR RAIN IS NOT EXPECTED UNTIL LATE IN THE WEEK.

MEANWHILE...FLOOD WATERS ON THE SABINE AND CALCASIEU RIVER BASINS
WILL CONTINUE TO RECEDE. THE RED RIVER AT ALEXANDRIA WILL CONTINUE
TO RISE WITH A CREST NEAR 40.5 FEET SUNDAY NIGHT. FOR ALL
INFORMATION ON THE RIVER FLOODING AND IMPACTS PLEASE SEE THE
LATEST FLOOD STATEMENTS AT NEWFLSLCH OR LOOK AT THE WFO LAKE
CHARLES AHPS PAGE AT: WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WHO=LCH

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

GMZ430-432-435-450-452-455-470-472-475-191045-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
531 AM CDT FRI MAR 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY BECOMING
MORE NUMEROUS TONIGHT. A FEW STRONG STORMS WILL BE POSSIBLE WITH
FREQUENT CLOUD TO WATER LIGHTNING...BRIEF GUSTY WINDS AND HEAVY
RAINFALL REDUCING VISIBILITIES TO LESS THAN ONE MILE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG COLD FRONT WILL MOVE ACROSS THE COASTAL WATERS...WITH
SHOWERS AND STORMS ENDING DURING THE DAY SATURDAY AND STRONG
GUSTY NORTH WINDS DEVELOPING. SMALL CRAFT ADVISORIES WILL LIKELY
BE REQUIRED SATURDAY INTO SUNDAY.

ONSHORE WINDS WILL RETURN BY MONDAY...STRENGTHENING WEDNESDAY
INTO THURSDAY WITH EXERCISE CAUTION OR ADVISORY CONDITIONS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

24

In the hours before

Special weather statement, Mar 18, 12:47 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
147 PM CDT FRI MAR 18 2016

LAZ042-043-052-074-181915-
JEFFERSON DAVIS-EAST CAMERON-ACADIA-VERMILION-
147 PM CDT FRI MAR 18 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CAMERON...
NORTHWESTERN VERMILION...SOUTHEASTERN JEFFERSON DAVIS AND
SOUTHWESTERN ACADIA PARISHES...

AT 147 PM CDT...A STRONG THUNDERSTORM WAS NEAR GUEYDAN...MOVING NORTH
AT 15 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JENNINGS...LAKE ARTHUR...GUEYDAN...MERMENTAU...KLONDIKE...MORSE...
RICEVILLE...ESTHERWOOD...FLORENCE LANDING AND MIDLAND.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2988 9249 2991 9267 3024 9267 3019 9236
TIME...MOT...LOC 1847Z 190DEG 14KT 3001 9257

JONES
Special weather statement, Mar 18, 2:52 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
352 PM CDT FRI MAR 18 2016

LAZ032-033-043-182115-
EVANGELINE-ST. LANDRY-ACADIA-
352 PM CDT FRI MAR 18 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EVANGELINE...WEST
CENTRAL ST. LANDRY AND NORTH CENTRAL ACADIA PARISHES...

AT 351 PM CDT...A STRONG THUNDERSTORM WAS OVER SAVOY...OR NEAR
EUNICE...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EUNICE...VILLE PLATTE...CHATAIGNIER...SWORDS...LAWTELL...SAVOY AND
PRAIRIE RONDE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3042 9225 3048 9246 3077 9235 3065 9209
TIME...MOT...LOC 2051Z 211DEG 13KT 3053 9234

JONES

The radar

The Houston radar (KHGX), 89 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Jefferson

When
March 18, 3:10 PM CST
Where
Jefferson County, Nome
Reported by
Public
Coordinates
30.030, -94.420

Several pictures of a funnel cloud near Nome were taken and posted to social media.

Hail, Orange

When
March 18, 3:52 PM CST
Where
Orange County, 1.51 mi NNE of Pine Forest
Measured
1 in hail
Reported by
Public
Coordinates
30.200, -94.020

A report of nickel to quarter size hail was received north of Vidor.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625539, 625540.